Wednesday, November 09, 2011

FDA: Warnings on Methylene Blue, Linezolid, and Serotonergics

The FDA has updated warning  to avoid prescribing either methylene blue or linezolid (Zyvox, Pfizer) in combination with serotonergic agents because of the potential to cause serotonin syndrome.

Today, the FDA announced that the risk for this harmful interaction appears to be confined, in general, to 2 specific types of serotonergic drugs: selective serotonin reuptake inhibitors and serotonin-norepinephrine reuptake inhibitors.

Methylene blue is a dye used in diagnostic procedures and in the treatment of conditions ranging from cyanide poisoning to methemoglobinemia. Linezolid is an antibacterial agent. Both drugs inhibit the action of monoamine oxidase A, an enzyme that breaks down serotonin. This allows the levels of the neurotransmitter to rise.

When serotonin builds up to excessive levels in patients taking serotonergic agents, the result can be serotonin syndrome. Its signs and symptoms include confusion, hyperactivity, memory problems, and other mental changes; muscle twitching, excessive sweating, shivering, or shaking; diarrhea; trouble with coordination; and fever.